Indiana, 2024

Damaging Winds in Indiana, June 16 to 17, 2024

June 16 to 17, 2024 · NWS IWX · 4 events in 1 county or zone

A lingering outflow from storms earlier in the day over Illinois was the focus for storms over Indiana, Michigan and eventually northwest Ohio. Several reports of downed trees and powerlines were received in the greater South Bend area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A lingering outflow from storms earlier in the day over Illinois was the focus for storms over Indiana, Michigan and eventually northwest Ohio. Several reports of downed trees and powerlines were received in the greater South Bend area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 16, 6:40 PM EST, 3 hours 20 minutes earlier. Its key messages:

  • Far northern Indiana and southern Michigan may see showers and thunderstorms between 8 pm and 4 am. Gusty winds and heavy rain will be the main concerns.
  • An Excessive Heat Watch remains in effect due to an extended period of hot and humid conditions.
  • Widely scattered afternoon and evening thunderstorms are possible Monday and Tuesday.
Area forecast discussion, Jun 16, 6:40 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
740 PM EDT Sun Jun 16 2024

.KEY MESSAGES...

- Far northern Indiana and southern Michigan may see showers and
  thunderstorms between 8 pm and 4 am. Gusty winds and heavy
  rain will be the main concerns.

- An Excessive Heat Watch remains in effect due to an extended
  period of hot and humid conditions.

- Widely scattered afternoon and evening thunderstorms are
  possible Monday and Tuesday.

&&

.UPDATE...
Issued at 740 PM EDT Sun Jun 16 2024

Potent MCV will lift into southern MI this evening and support
SCT convection given nearly 2000 J/kg MUCAPE. Boundary layer
stabilization will likely prevent any severe wind gusts/strong
convection but latest HRRR has suggested some storms continuing
through much of the overnight in our far northern counties.
Will update PoP's accordingly. A few showers/storms are firing
along the gust front but HRRR and RAP suggest additional
development behind this front as the MCV passes.

&&

.DISCUSSION...
Issued at 226 PM EDT Sun Jun 16 2024

The main story of the upcoming forecast period remains with hot
and humid conditions already starting today and expected to
further intensify, especially in the second half of the week
with afternoon/evening heat indices in the 95 to 100 degree
range and limited cooling during the overnight hours. Extensive
coordination with surrounding offices as resulted in a
continuation of the Excessive Heat Watch with the reasoning to
be explained below. Regardless of what headlines may or may not
exist, the extended period of heat and humidity will still pose
an issue to those working or playing outdoors, those without
adequate means to cool off (both day and night) and those with
health problems made worse by the hot and humid conditions.

Afternoon temperatures have climbed into the upper 80s with some
potential for far SW areas to still touch 90. A large gradient
in dewpoints was also in place across the area with upper 40s
far NE to mid 60s SW. Overnight lows for tonight and much of the
upcoming week will end up in the lower to middle 70s, making for
rather unpleasant sleeping. While many areas will remain dry
into at least Monday morning, far NW locations may see a chance
for showers and thunderstorms later this evening into the
overnight hours as a well defined mcv heading towards the Quad
Cities, continues to move ENE and force additional showers and
storms across northern IL. SPC upgraded to a slight risk ahead
of this feature with the marginal risk being expanded slightly
to roughly a DeMotte to South Bend to Kalamazoo line. Models are
varying somewhat on the strength of storms as they pass over
Lake Michigan and enter SW Lower MI/far NW Indiana and move ENE.
Some models also expand the precipitation further south to at
least US-6 and maybe even a bit more. For the moment have
limited pops to slgt chc to chc and will defer any further
increases to the evening shift. Gusty winds and heavy rain will
be the main concerns.

While the hot and muggy conditions are fairly straight forward,
finer details in cloud cover, chances for showers/storms and
mixing out of dewpoints with drying ground conditions lead to
challenges in upgrading the watch to a Heat Advisory or
Excessive Heat Warning. The greatest concerns for the heat still
exist moreso Wednesday and beyond as the cumulative effects of
the heat as well as lack of rain chances all lead to greater
impacts. Weak disturbances and subtle forcing mechanisms could
help spark widely scattered showers and thunderstorms during the
afternoon and evening hours of Monday and Tuesday. One
mechanism could be any boundaries that may be left over from the
convection tonight. While it will be unstable and generally
uncapped, hard to assign more than a slgt chc to maybe chc of
convection at this point. Any storms that manage to form will
not move much and with the moist conditions will produce very
heavy rain and maybe locally gusty winds. Models do key in on a
disturbance working north Monday night that may help increase
chances for showers and storms, but think models may be overdone
somewhat with general consensus of offices being to keep pops
silent or slgt.

Chances for showers and thunderstorms may increase over the
weekend as the ridge axis orients more west to east and sinks
some. Best chances may exist Sunday but if these don't pan out,
then the potentially dangerous heat will persist.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 740 PM EDT Sun Jun 16 2024

Gust front associated with convection over IL will support some
isolated showers/storms and gusty winds at KSBN during the next
few hours. Additional development is also possible as the parent
MCV lifts into MI and have therefore added a VCTS mention.
Thunder coverage will likely remain low though and not expecting
anything at KFWA. Otherwise VFR conditions expected. Additional
isolated storms are possible Mon afternoon but confidence is far
too low to mention in the TAF at this point.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Excessive Heat Watch from Monday morning through Friday
     evening for INZ005>009-014-017-018-024>027-032>034-104-
     116-204-216.
     Air Quality Alert until midnight EDT tonight for INZ020.
OH...Excessive Heat Watch from Monday morning through Friday
     evening for OHZ001-002-004-005-015-016-024-025.
MI...Excessive Heat Watch from Monday morning through Friday
     evening for MIZ078>081-177-277.
     Air Quality Alert from midnight tonight to midnight EDT Monday
     night for MIZ078-177-277.
MARINE...None.

&&

UPDATE...AGD
DISCUSSION...Fisher
AVIATION...AGD
Hazardous weather outlook, Jun 16, 2:41 PM EST, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
341 PM EDT Sun Jun 16 2024

INZ104-204-MIZ078-177-277-171945-
Eastern St. Joseph IN-Western St. Joseph IN-Cass MI-Northern Berrien-
Southern Berrien-
341 PM EDT Sun Jun 16 2024

...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this evening into the overnight hours
closer to Lake Michigan, with gusty winds and heavy rain the main
concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ103-203-171945-
Northern La Porte-Southern La Porte-
241 PM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this evening into the overnight hours
closer to Lake Michigan, with gusty winds and heavy rain the main
concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through much of the period as
temperatures climb into the low to mid 90s. Afternoon heat indices
are expected to be in the mid to upper 90s for the most part, with
values around 100 degrees at times. Overnight lows will offer no
relief from the heat.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ005>009-014-017-018-024>027-032>034-116-216-MIZ079>081-OHZ001-002-
004-005-015-016-024-025-171945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Marshall-Whitley-Allen IN-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Northern Kosciusko-
Southern Kosciusko-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
341 PM EDT Sun Jun 16 2024

...EXCESSIVE HEAT WATCH IN EFFECT FROM MONDAY MORNING THROUGH FRIDAY
EVENING...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

There are low chances for thunderstorms tonight in Michigan and
northwest Indiana.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Watch.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ012-013-015-020-022-023-171945-
Starke-Pulaski-Fulton IN-White-Cass IN-Miami-
341 PM EDT Sun Jun 16 2024 /241 PM CDT Sun Jun 16 2024/

This Hazardous Weather Outlook is for northern Indiana.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through much of the period as
temperatures climb into the low to mid 90s. Afternoon heat indices
are expected to be in the mid to upper 90s for the most part, with
values around 100 degrees at times. Overnight lows will offer no
relief from the heat.

Isolated thunderstorms are possible intermittently through the week,
especially in the afternoon and evening hours. Severe weather is not
expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-080-171945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-
line of lake.-
341 PM EDT Sun Jun 16 2024

This Hazardous Weather Outlook is for Lake Michigan and the
nearshore waters of southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible this evening over southeastern Lake
Michigan with locally higher winds and waves.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through much of the period,
with highs on land in the upper 80s and 90s and heat indices in the
mid to upper 90s. Heat indices could reach 100 degrees at times. It
will be cooler over the water, however mariners should take
precautions and be prepared for the heat.

Isolated afternoon showers and thunderstorms are possible Monday and
Tuesday afternoon, which may produce locally higher winds and waves.

In the hours before

Special weather statement, Jun 16, 7:30 PM EST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Northern Indiana
830 PM EDT Sun Jun 16 2024

INZ103-104-203-204-MIZ078-177-277-170115-
Eastern St. Joseph IN-Western St. Joseph IN-Northern La Porte IN-
Southern La Porte IN-Northern Berrien MI-Cass MI-Southern Berrien MI-
830 PM EDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN ST. JOSEPH...LA PORTE...
WESTERN CASS AND BERRIEN COUNTIES THROUGH 915 PM EDT/815 PM CDT/...

At 829 PM EDT/729 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Lake Michigan Beach to
near Bridgman to near La Porte. Movement was east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
South Bend, Michigan City, La Porte, Niles, Benton Harbor, St.
Joseph, Dowagiac, Westville, Buchanan, Trail Creek, Benton Heights,
Fair Plain, Bridgman, North Liberty, New Buffalo, New Carlisle,
Berrien Springs, Watervliet, Three Oaks, and Coloma.

This includes the following highways...
 Interstate 196 between mile markers 0 and 7.
 Interstate 80 in Indiana between mile markers 38 and 77.
 Interstate 94 in Indiana between mile markers 36 and 45.
 Interstate 94 in Michigan between mile markers 0 and 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8605 4148 8637 4147 8693
      4159 8693 4177 8680 4184 8669 4190 8662
      4211 8649 4224 8637 4224 8623
TIME...MOT...LOC 0029Z 247DEG 25KT 4222 8642 4197 8657 4161 8678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NWS
Special weather statement, Jun 16, 8:17 PM EST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Northern Indiana
917 PM EDT Sun Jun 16 2024

MIZ078-170200-
Cass MI-
917 PM EDT Sun Jun 16 2024

...STRONG THUNDERSTORMS WILL IMPACT CASS COUNTY THROUGH 1000 PM
EDT...

At 916 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Dowagiac to near Buchanan.
Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Niles, Dowagiac, Cassopolis, Edwardsburg, Marcellus, Pokagon, Penn,
Vandalia, Magician Lake, Dewey Lake, Dailey, La Grange, Paradise
Lake, Barron Lake, Calvin Center, Adamsville, Sumnerville, Juno Lake,
Indian Lake, and Donnell Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8576 4204 8576 4177 8595 4177 8623
      4207 8622
TIME...MOT...LOC 0116Z 254DEG 23KT 4207 8618 4179 8639

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS
Special weather statement, Jun 16, 9:31 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1031 PM EDT Sun Jun 16 2024

MIZ078-177-277-170300-
Northern Berrien MI-Cass MI-Southern Berrien MI-
1031 PM EDT Sun Jun 16 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CASS AND EAST CENTRAL
BERRIEN COUNTIES THROUGH 1100 PM EDT...

At 1030 PM EDT, Doppler radar was tracking a strong thunderstorm near
Berrien Springs, or 7 miles west of Dowagiac, moving northeast at 40
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Dowagiac, Berrien Springs, Sodus, Eau Claire, Magician Lake, Dewey
Lake, Sumnerville, Indian Lake, and Sandy Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 8622 4207 8577 4206 8576 4188 8630
      4205 8640 4213 8622
TIME...MOT...LOC 0230Z 244DEG 33KT 4200 8626

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

NWS
Local storm report, Jun 16, 9:41 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1041 PM EDT Sun Jun 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     Tstm Wnd Dmg     3 E Clear Lake          41.94N 85.68W
06/16/2024                   St. Joseph         MI   Public

            Report from mPING: 3-inch tree limbs broken;
            Power poles broken.

&&
Local storm report, Jun 16, 9:51 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Northern Indiana
1051 PM EDT Sun Jun 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     Tstm Wnd Dmg     Berrien Springs         41.95N 86.34W
06/16/2024                   Berrien            MI   911 Call Center

            Berrien County Dispatch reported trees and
            powerlines down across the county. Time and
            centralized location estimated by radar.

&&

DJN

The radar

The Northern Indiana radar (KIWX), 62 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Joseph

When
June 16, 10:00 PM EST to 10:01 PM EST
Where
St. Joseph County, 1.7 mi ENE of North Liberty
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.540, -86.400

Large tree down across State Route 4.

Thunderstorm Wind, St. Joseph

When
June 17, 12:37 AM EST to 12:38 AM EST
Where
St. Joseph County, 2.32 mi SSE of South Bend
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.640, -86.230

Tree down on a powerline.

Thunderstorm Wind, St. Joseph

When
June 17, 12:40 AM EST to 12:41 AM EST
Where
St. Joseph County, 0.86 mi SE of Mishawaka
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.660, -86.160

Numerous trees down in Mishawaka.

Thunderstorm Wind, St. Joseph

When
June 17, 12:42 AM EST to 12:43 AM EST
Where
St. Joseph County, 0.69 mi S of Mishawaka
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
41.660, -86.170

Trees and powerlines down on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195587, 1195590, 1195591, 1195593.